Iowa, 2018

Tornado and Hail in Iowa, May 29, 2018

May 29, 2018 · NWS DMX · 21 events in 11 counties and zones

General surface high pressure remained in the region, keeping the area hot. With moisture off the from remnants of Alberto and general southerly flow down to the Gulf of Mexico, moisture was fairly plentiful with surface dew points in the mid to upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$100
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

General surface high pressure remained in the region, keeping the area hot. With moisture off the from remnants of Alberto and general southerly flow down to the Gulf of Mexico, moisture was fairly plentiful with surface dew points in the mid to upper 60s. Support for sustained severe weather was fairly lackluster, with limited hail CAPE, negligible effective shear, but overall SBCAPE values did exceed 3000 to 4000 J/kg. DCAPE values were relatively high in excess of 1000 to 1200 J/kg, raising concern for strong downdrafts/microbursts.

Lingering convection from western Kansas the day before slowly worked towards western Iowa in the morning hours as waves ejected from a western upper level trough. Additionally, weak warm air advection aided initial storm initiation across the western half of Iowa ahead of the larger wave moving off the Rockies. Initially, numerous storms were seen by early afternoon with most being sub-severe. Outflows form early storms also proceeded to initiate subsequent storms, eventually congealing briefly into a linear looking structure. Nearly all severe reports received were wind related from microbursts and collapsing storms as well as one landspout near Ames. Power outages occurred with the storms with at over 9,000 customers without power at one time or another between Ames and Des Moines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 11:30 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 29, 11:30 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1230 PM CDT Tue May 29 2018

.SHORT TERM.../Today through Tonight/
Issued at 355 AM CDT Tue May 29 2018

Currently have an area of weak high pressure situated across the
state with a developing area of low pressure off the west stretching
from north to south along the front range of the Rockies. This area
of low pressure is associated with an upper level trough that is
moving eastward through the central Rockies. Also have Alberto
moving through southern AL, with it expected to continue to track WNW
into the IL/IN/KY areas toward 12z Wednesday, with
influence/moisture advection expected to push all the way into the
eastern half of Iowa by late tonight. The Rockies upper trough also
to move ENE through the period moving across the northern Plains by
late tonight, with southerly flow off the Gulf stretching into Iowa
as well. With moisture from both these system expected to merge into
Iowa, precipitation chances will be increasing through the period,
with the greatest chances coming tonight.

A series of weak impulses to rotate around the main parent upper
trough across the Rockies, with the initial wave moving through
KS/NE currently and helping with storm developing across both
states. Some storms already developing along a lead push of moisture
in the SE NE/ERN KS region. This activity mainly to lift north and
ever slightly east through the morning and could push into the far
western reaches of the forecast area by mid morning. Otherwise
better chances for storms and convective initially into the afternoon
with increasing moisture and weak WAA. A strong shortwave rounding
the base of the trough to approach the state toward evening into
tonight and will allow for an increase in coverage/intensity of
storms. Most storms the past few days have been diurnally driven and
weakened/dissipated with sunset, however with this wave moving in
and the increasing moisture through the night expect decent
thunderstorm chances to continue past sunset. NAM shows an MCS
developing across eastern NE and moving into the forecast area
around midnight tonight, with a larger slug of moisture/activity
moving into the east around the sate time from Alberto. Therefore
have the highest pops across the area during that time. Overall
shear parameters fairly weak, but should be sufficient with the
large amount of CAPE expected that storms could produce some
isolated large hail. Also DCAPE expected to be fairly large
especially across the western half of the forecast area that
damaging wind gusts will be a potential as well. Overall expect at
least a few severe storms across the area potentially by late
afternoon and into the evening hours.

As for temperatures today, with the precip potential and expecting
increasing cloud cover have highs topping out into the upper 80s to
low 90s across the state.

.LONG TERM.../Wednesday through Monday/
Issued at 355 AM CDT Tue May 29 2018

.../Wednesday through Saturday Night/ Confidence: Medium

Active weather pattern will set the stage for several periods of
thunderstorms this period.  Timing is generally good between the
models. Early Wednesday morning some leftover convection may still
linger over the east. Meanwhile...remnants of Alberto and an
approaching H500 trough over eastern South Dakota/Western Iowa will
continue to influence the afternoon/evening weather with increasing
coverage of thunderstorms in the late morning through mid evening
hours. Airmass will still be unstable enough for perhaps a few
strong storms tomorrow...though wind fields again not all that
impressive though mechanical forcing may make up for any lack of
strong winds aloft. Each run of the GFS/Euro has brought Alberto
back to the west slightly...and some phasing Wednesday afternoon at
H500 will result in the more widespread afternoon convection here.
Highs Wednesday will remain warm but with clouds and more rain
chances will likely only reach the mid to upper 80s across the
region.  As the system pulls east Wednesday night the showers and
thunderstorms will end from central through eastern areas. In the
wake of the midweek system a weak ridge of high pressure and
building heights aloft will result in warmer H850 temperatures by
Thursday afternoon. Once again models suggest that readings aloft
will warm to near 18C northeast to 22C southwest. This will likely
push afternoon highs into the mid to upper 80s north to the lower
90s central and south...that after overnight lows early Thursday in
the 60s.  The next system to affect Iowa and the Central Plains will
be entering the PacNW late Thursday afternoon. A sharp short wave
will drive quickly toward Iowa by Friday night into Saturday...with
sfc low pressure developing south of the region over Kansas into
Missouri. Though there remain some differences between the Euro and
GFS with regard to timing/duration of thunder chances...both suggest
a possible MCS developing over Nebraska Friday night and tracking
east southeast into Iowa overnight into early Saturday. Ahead of the
system rather warm and unstable conditions will remain Friday. This
may result in another period of stronger thunderstorms Friday night
into early Saturday. Saturday becomes a bit more difficult to
project and muddled due to the potential of a larger mesoscale
feature Friday night. Some consistency in the GFS/Euro regarding
timing of the trough passage Saturday suggests that most of the
convection will be east of I35 by noon. If that occurs...the
likelihood of any stronger storms Saturday will be nearly east of
our area. Along with that a more refreshing airmass (compared to
hot) will be arriving with cooler afternoon highs Saturday in the
70s to mid 80s as northwest flow returns aloft. Saturday night will
follow with comfortable conditions and lows in the 50s and 60s.

.../Sunday through Tuesday/ Confidence: Medium to High

By Sunday westerly winds aloft will return with temperatures
gradually warming up once again over the next several days. A large
trough will be entering the Pacific NW again with a weak short wave
ejecting east across the Plains Monday into Tuesday. Sometime Monday
through Tuesday a weak trough/boundary may be lingering near Iowa
and may be the trigger mechanism for showers and thunderstorms.
Neither the GFS nor the Euro has a great handle on the timing...
though both are similar with little emphasis on organized rainfall
chances. Highs will recover from the 70s/lower 80s Sunday to the
lower to upper 80s Tuesday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1230 PM CDT Tue May 29 2018

Scattered thunderstorms possible again later this afternoon and
evening. The main risk with these storms will be local microbursts
and thunderstorm outflow winds. The predominant wind will be from
the southeast today then gradually transitioning to southwest on
Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of
thunderstorms otherwise VFR conditions are forecast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Beerends
LONG TERM...REV
AVIATION...Donavon
Hazardous weather outlook, May 29, 2:14 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
314 PM CDT Tue May 29 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
314 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected this afternoon through the
evening, and at times overnight. Some of the storms this afternoon
and evening may be severe, mainly west of Interstate 35, with
strong winds and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will persist on Wednesday, then return from
Friday night into Saturday. Severe weather may be possible at
times.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

The radar

The Des Moines radar (KDMX), 39 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Story

When
May 29, 2:38 PM CST
Where
Story County, Nevada
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.020, -93.450

Public reported nickel sized hail.

Thunderstorm Wind, Story

When
May 29, 2:48 PM CST
Where
Story County, Nevada
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.020, -93.450

Public relayed picture of tree limbs at least 3 inches in diameter down.

Hail, Crawford

When
May 29, 2:50 PM CST
Where
Crawford County, 4.96 mi SW of Dow City
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.890, -95.580

Public reported nickel sized hail.

Tornado, Story

When
May 29, 2:58 PM CST to 3:01 PM CST
Where
Story County, 3.78 mi ENE of Ames to 3.88 mi ENE of Ames
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Crop damage
$100
Reported by
Public
Coordinates
42.053, -93.553

Video of the landspout was obtained via social media. A well-formed landspout occurred in open agricultural fields just east of Interstate 35 near Ames. The landspout remained in ag fields with the only damage to emerging crops as it drifted just west of due north under developing thunderstorms.

Thunderstorm Wind, Story

When
May 29, 3:10 PM CST
Where
Story County, 1.04 mi NNE of Ames
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.044, -93.611

Public reported 4 inch tree limb down, though tree was rotten in the center. Several displaced garbage cans as well.

Thunderstorm Wind, Humboldt

When
May 29, 3:55 PM CST
Where
Humboldt County, 0.69 mi N of Thor
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.690, -94.050

Trained spotter reported several large tree limbs and even a few trees snapped at the base throughout the town of Thor. One tree was roughly 18 inches in diameter and about 50 feet tall and snapped at the base. Some houses had trees that fell on their roof, unknown extent of damage at the time. Time was estimated from radar.

Thunderstorm Wind, Wayne

When
May 29, 4:14 PM CST
Where
Wayne County, 1.25 mi WSW of Humeston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.860, -93.500

Public reported multiple tree limbs down in excess of 3 inches in diameter. This is a delayed report.

Thunderstorm Wind, Webster

When
May 29, 4:30 PM CST
Where
Webster County, 2.64 mi ESE of Callender
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Public
Coordinates
42.360, -94.250

Public reported a modern farm building destroyed with walls and roof collapsed. Time was estimated from radar.

Thunderstorm Wind, Kossuth

When
May 29, 4:35 PM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.080, -94.270

Algona Airport AWOS station recorded a 58 mph wind gust.

Thunderstorm Wind, Polk

When
May 29, 4:36 PM CST
Where
Polk County, 0.49 mi S of Ft Des Moines
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.523, -93.630

Media reported a tree uprooted and fell onto a house at Burnham Ave in Des Moines.

Thunderstorm Wind, Polk

When
May 29, 4:36 PM CST
Where
Polk County, 0.69 mi S of Ft Des Moines
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.520, -93.630

Trained spotter reported several large tree limbs down around 7 to 8 inches in diameter along with playground equipment blown over.

Thunderstorm Wind, Polk

When
May 29, 4:37 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.580, -93.620

Public reported 4 to 6 inch tree branches down.

Thunderstorm Wind, Polk

When
May 29, 4:40 PM CST
Where
Polk County, 0.82 mi WSW of Ft Des Moines
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.526, -93.645

Multiple trees down along Fleur Drive in Des Moines.

Thunderstorm Wind, Polk

When
May 29, 4:42 PM CST
Where
Polk County, 1.6 mi NNE of (Dsm)des Moines Intl to 1.72 mi NNE of (Dsm)des Moines Intl
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.550, -93.655

A trained spotter reported roof damage, siding damage and trees uprooted between SW 28th Pl and Thornton Ave. Lawn furniture and hanging baskets blown away as well.

Thunderstorm Wind, Polk

When
May 29, 4:50 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.580, -93.616

WHO noted damage at Principal Park in the form of right field pole snapped, a picnic table blown 20 feet into the stands, and some damage to the right field wall.

Lightning, Cass

When
May 29, 4:55 PM CST
Where
Cass County, 0.86 mi NW of Atlantic
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.410, -95.030

KJAN Radio reported lightning struck outdoor wiring and entered a house, causing smoldering insulation in the attic. Time was estimated from radar.

Thunderstorm Wind, Dallas

When
May 29, 5:24 PM CST
Where
Dallas County, 4.3 mi ESE of Redfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.550, -94.127

Public reported a 2 foot diameter tree fell on I Ave.

Thunderstorm Wind, Palo Alto

When
May 29, 5:25 PM CST
Where
Palo Alto County, 1.66 mi WNW of Depew
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
43.190, -94.580

Public reported several large tree branches down and a severely damaged outbuilding or garage on a farmstead northeast of Emmetsburg.

Thunderstorm Wind, Dallas

When
May 29, 5:30 PM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.610, -93.860

Public reported 65 mph wind gusts.

Thunderstorm Wind, Boone

When
May 29, 5:45 PM CST
Where
Boone County, 0.69 mi S of Boone
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.060, -93.880

Public reported a few large tree branches down in Boone. Sizes ranged from about 3 to 6 inches in diameter.

Thunderstorm Wind, Story

When
May 29, 5:50 PM CST
Where
Story County, 2.66 mi ESE of Ames
Measured
50 kt (58 mph) measured gust
Reported by
Unknown
Coordinates
42.020, -93.570

Iowa DOT RWIS station recorded a 58 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754466, 754467, 754468, 754663, 754469, 754470, 754471, 754472, 754473, 754474, 754476, 754477, 754475, 757063, 754488, 754478, 754480, 754481, 754483, 754485, 754486.